Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 18, 2002, 3:48 PM CDT for Adams County, Juneau County, Wisconsin. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 3:48 PM CDT (20:48 UTC)
- Expired
- Apr 18, 2002, 4:45 PM CDT
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Adams County, WI, Juneau County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 3:49 PM CDT | Hail 1.75 | New Lisbon, WI | |
| Apr 18, 3:52 PM CDT | Hail 0.75 | Mauston, WI | |
| Apr 18, 4:12 PM CDT | Hail 0.75 | Arkdale, WI | |
| Apr 18, 4:13 PM CDT | Hail 0.88 | Mauston, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 460 m²/s²
- 0-3 km storm-relative helicity
- 766 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 182048 SVRLSE WIC001-057-182145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 349 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JUNEAU COUNTY IN CENTRAL WISCONSIN ADAMS COUNTY IN CENTRAL WISCONSIN * UNTIL 445 PM CDT * AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF MAUSTON...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR DELLWOOD AT 400 PM CDT... NEAR FRIENDSHIP...AND ADAMS AT 405 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING FOR WESTERN WISCONSIN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4386 9023 4373 9005 4403 8959 4427 8978 KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:03 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 18, 2:03 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 203 PM CDT THU APR 18 2002 MAIN CONCERNS WITH THIS PACKAGE WILL BE EVENING SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. THEN FOCUS SHIFTS TOWARD COOLER TEMPERATURES NEXT COUPLE OF DAYS WITH A SHOT AT SOME SHOWERS FRIDAY NIGHT AND SATURDAY NIGHT ACROSS THE SOUTH. CURRENT SURFACE ANALYSIS HAS DEEP (1000MB) LOW OVER SOUTH CENTRAL MN WITH ATTENDANT WARM FRONT EXTENDING NORTHEAST ACROSS NORTHERN WI AND COLD FRONT THROUGH WESTERN IA. SATELLITE SHOWS DECENT MOISTURE/CU PLUME LINING UP ALONG COLD FRONT WITH RADAR DETECTING LINE OF THUNDERSTORMS FIRING ALONG FRONT AND MOVING NORTHEAST IN UNIDIRECTIONAL FLOW. MODELS DIFFER A LITTLE BIT ON DETAILS. WILL FOLLOW THE ETA AS IT RESOLVED SQUALL LINE TYPE QPF PATTERN A TAD BETTER. FOR TONIGHT...LOW PULLS NE TO SOUTHERN U.P. BY 06Z WITH COLD FROPA THROUGH EASTERN ZONES BY THEN. WILL JUST WORD AS SHOWERS AND THUNDERSTORMS ENDING EARLY THIS EVENING ACROSS THE WEST...AND EVENING THUNDERSTORMS...A FEW SEVERE ACROSS THE EAST.. LOOKS LIKE AFTER SOME BRIEF CLEARING THIS EVENING...TIME/HEIGHT SECTIONS BRING IN SOME STRATOCU ACROSS THE AREA IN THE CAA. GOING WORDING AND TEMPS LOOKS ON TRACK. CAA FOR FRIDAY UNDER PARTLY SUNNY SKIES. LOOKS LIKE A WAVE FORMS ON THE COLD FRONT OVER MO AND RIDES NE...SPREADING MID AND HIGH CLOUDS EAST OVER THE AREA. TEMPERATURES WILL NOT CLIMB THAT MUCH IN LIGHT OF CLOUDS AND CAA. WEAK UPPER LEVEL RIPPLE ALONG WITH SURFACE INVERTED TROUGH PASSING THROUGH SOUTHERN WI FRIDAY NIGHT SUFFICIENT ENOUGH FOR MID POPS ACROSS THE SOUTH. SOME MODERATION ON SATURDAY AS RIDGE BUILD IN FROM WEST. THEN ANOTHER STRONGER RIPPLE WITH SURFACE INVERTED TROUGH COMES IN FROM THE PLAINS DURING SATURDAY NIGHT FOR ANOTHER CHANCE OF SHOWERS ACROSS THE SOUTH. CONTINUED COOL CONDITIONS ON SUNDAY AS POSITIVELY TILTED TROUGH ROTATES IN FROM NORTHWEST. THIS WILL RESULT IN COOLER AIR ALOFT AND SIGNIFICANT CU DEVELOPMENT WITH PERHAPS AN INSTABILITY SHOWER OR TWO.. IN THE LONG TERM...WAA SHOWERS AND THUNDERSTORMS POSSIBLE ON MONDAY AS LOW TRACKS ACROSS SOUTHERN CANADA. SECOND STRONGER WAVE ON TUESDAY FOR A CHANCE OF STORMS. A BIT COOLER ON WEDNESDAY WITH UPPER TROUGH OVERHEAD...PROBABLY SOME INSTABILITY SHOWERS ASSOCIATED WITH IT. RIDGE REBOUNDING THURSDAY FOR WARM AND DRY CONDITIONS. .LSE...NONE. DAS
In the hours before
Local storm report, Apr 18, 11:25 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1054 AM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM WAUCOMA IA 1 INCH HAIL
04/18/02 FAYETTE REPORTED BY COOP OBSERVER.
0300 AM READSTOWN WI 58 MPH WIND GUST
04/18/02 VERNON REPORTED BY VILLAGE OFFICE
BUT NO DAMAGE SEEN.
0315 AM IONIA IA 1 INCH HAIL
04/18/02 CHICKASAW REPORTED BY KWWL TV.
0410 AM WAUKON IA 1 INCH HAIL
04/18/02 ALLAMAKEE QUARTER SIZE HAIL REPORTED
BY THE PUBLIC. SOME POWER
OUTAGES NOTED ALSO.
SHEALocal storm report, Apr 18, 12:11 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1211 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM TEST WI TEST
04/18/02 TEST TESTLocal storm report, Apr 18, 12:16 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
715 AM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1136 AM NOWHERE MN TEST ONLY
04/18/02 TEST TEST ONLY
MDSpecial weather statement, Apr 18, 1:10 PM CDT, 2 hours 38 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-190400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 110 PM CDT THU APR 18 2002 HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. TIMING - FOR THIS AFTERNOON THROUGH MIDNIGHT. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A LOW PRESSURE SYSTEM WAS FOUND ACROSS SOUTHERN MINNESOTA THIS AFTERNOON. MEANWHILE...A COLD FRONT EXTENDED FROM THIS LOW...THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA...TO EASTERN NEBRASKA. INSTABILITY INCREASED TODAY AHEAD OF THE SYSTEM...AS SOUTHWEST WINDS BROUGHT WARM AND MOIST AIR TO THE UPPER MISSISSIPPI VALLEY. EXPECT THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE FRONT AS IT PUSHES EASTWARD THIS AFTERNOON AND TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL OF LARGE HAIL...ALONG WITH DAMAGING WINDS. SPOTTER INFORMATION - SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. SAW
Local storm report, Apr 18, 3:01 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0252 PM 3 NW DICKEYVILLE WI 1.75 INCH HAIL
04/18/02 GRANT REPORTED BY EMERGENCY
MANAGEMENT
GLLocal storm report, Apr 18, 3:10 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0304 PM PLATTEVILLE WI 1.75 INCH HAIL
04/18/02 GRANT REPORTED BY SPOTTERS
GLThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:26 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 64 min |
| Apr 18, 4:14 AM CDT | Severe Thunderstorm Warning | ARX | Crawford | 61 min |
| Apr 18, 4:44 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 61 min |
| Apr 18, 2:12 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 48 min |
| Apr 18, 2:57 PM CDT | Tornado Warning | ARX | Grant | 63 min |
| Apr 18, 2:59 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 46 min |
| Apr 18, 4:21 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 54 min |
| Apr 18, 4:56 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Vernon | 49 min |
| Apr 18, 5:03 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 42 min |
| Apr 18, 5:14 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 46 min |
| Apr 18, 5:25 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 65 min |
| Apr 18, 5:36 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 54 min |
| Apr 18, 5:44 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 61 min |
| Apr 18, 5:47 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 58 min |
| Apr 18, 6:04 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 56 min |
| Apr 18, 6:17 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 88 min |
| Apr 18, 6:22 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 53 min |
| Apr 18, 6:34 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 56 min |
| Apr 18, 6:42 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 78 min |
| Apr 18, 6:45 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 60 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.